Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 98, NWS Norman, OK

August 6, 2016Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 6, 2016, 3:47 AM CDT for Kay County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 3:47 AM CDT (08:47 UTC)
Expired
Aug 6, 2016, 9:45 AM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 86 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS54 KOUN 060847
FFWOUN
OKC071-061445-
/O.NEW.KOUN.FF.W.0098.160806T0847Z-160806T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
347 AM CDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 945 AM CDT
  
* AT 346 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. ONE TO THREE INCHES OF RAIN
  HAVE ALREADY FALLEN. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE
  INCHES ARE POSSIBLE IN THE WARNED AREA. FLASH FLOODING IS
  OCCURRING OR IS IMMINENT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NEWKIRK...BRAMAN...KILDARE...PECKHAM AND BLACKWELL LAKE. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3681 9702 3679 9726 3700 9744 3700 9715

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 11:01 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 5, 11:01 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1101 PM CDT FRI AUG 5 2016

.DISCUSSION...
Aviation discussion for the 06 UTC TAFs is below.

&&

.AVIATION...
VFR conditions and fairly light surface wind are expected to
continue at all sites.

There is a chance MVFR/IFR conditions with BR may affect parts of
northern Oklahoma (KPNC, KWWR, and KGAG) now through 18 UTC. Did
not mention due to low confidence of occurrence.

Although ISO-SCT SHRA/TSRA are possible at all sites except KSPS,
will not mention as chances remain too low to mention at
this time.

MBS

&&

.PREV DISCUSSION... /issued 1015 PM CDT FRI AUG 5 2016/

UPDATE...
Expanded the precipitation chances further south overnight through
tomorrow morning. Deep moisture is present with PWAT values
exceeding the 90th percentile and approaching the climatological
maximum. 1.92 inches was observed on this evening's sounding from
Norman. The sounding is quite moist through 500 mb. Subtle
perturbations aloft have likely been the impetus for overnight
development and the the pattern has changed little from the past few
nights. Very subtle ascent is indicated in short term model guidance
in the mid-levels, near the top of this moist layer looking at 315-
320k surfaces, although models are struggling with spatial
characteristics of this and there are inconsistencies among the
guidance. For that reason, there remains considerable uncertainty
for the overnight forecast through tomorrow morning. We took a broad
brush approach with low probabilities generally across the north and
the east. Further southwest, convection is not expected given
proximity to the upper ridge and comparatively higher mid-level
heights. We are also monitoring a small convective complex now
moving into the far western Oklahoma Panhandle. This system appears
to have a well established cold pool and several CAMs support its
continued eastward progression. The environment north of a weak
surface boundary that extends across our forecast area is quite
moist with elevated instability expected to last through much of the
night. Therefore, we have highest probabilities in the northwest and
north central.

BRB

PREV DISCUSSION... /issued 227 PM CDT FRI AUG 5 2016/

DISCUSSION...
The next seven days' forecast can be summarized as: "hot days,
warm nights, slight chances of showers and a few thunderstorms
from time to time."

The upper-level ridge will remain over the region through next
Thursday, maintaining essentially the same weather situation
through the entire period. There are indications that the ridge
will shift away from the southern Plains late next week (late
Thursday or on Friday), which will increase the chance for rain at
that time.

We have retained the Heat Advisory for a few counties tomorrow,
although it will again be rather marginal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  96  75  97 /  20  20  10  10
Hobart OK         75 100  75 100 /  10  10  10  10
Wichita Falls TX  75 101  76 102 /  10  10   0  10
Gage OK           69  96  73  98 /  30  10  10  10
Ponca City OK     74  93  73  96 /  30  30  20  20
Durant OK         77 100  76 101 /  20  20  20  20

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory from noon to 7 PM CDT Saturday for OKZ031-032-042-
     043-047-048-051-052.

TX...None.
&&

99/17/17
Hazardous weather outlook, Aug 6, 3:02 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
302 AM CDT SAT AUG 6 2016

OKZ004>048-050>052-TXZ083>090-070815-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
302 AM CDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
OKLAHOMA THROUGH EARLY SATURDAY. THE HIGHEST CHANCES WILL BE
ACROSS PORTIONS OF NORTHERN OKLAHOMA. GUSTY WINDS... LIGHTNING...
AND HEAVY RAIN THAT COULD RESULT IN LOCALIZED FLOODING WILL BE
THE MAIN IMPACTS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THERE WILL BE LOW CHANCES FOR ISOLATED TO SCATTERED SHOWERS AND
STORMS EVERYDAY THROUGH THE MIDDLE OF NEXT WEEK FOR PARTS OF THE
AREA...ESPECIALLY ACROSS NORTHERN OKLAHOMA. THE RISK OF SEVERE
WEATHER IS LOW BUT GUSTY WINDS... HEAVY RAINFALL... AND FREQUENT
LIGHTNING COULD BE A CONCERN.

.HEAT...
THE HOT CONDITIONS WILL CONTINUE INTO NEXT WEEK. HEAT INDEX VALUES
NEAR 100 TO 107 WILL BE POSSIBLE EVERY DAY INTO THE MIDDLE OF NEXT
WEEK. A HEAT ADVISORY IS IN EFFECT FOR SATURDAY FOR PARTS OF
CENTRAL AND SOUTHEAST OKLAHOMA... MAINLY EAST OF I-35 AND SOUTH
OF I-40. STAY HYDRATED AND TAKE STEPS TO PREVENT HEAT ILLNESSES.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 6, 12:35 AM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1235 AM CDT SAT AUG 6 2016

OKZ008-060600-
KAY OK-
1235 AM CDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 100
AM CDT...

AT 1233 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
NEWKIRK...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3678 9675 3678 9709 3696 9710 3699 9675
TIME...MOT...LOC 0533Z 270DEG 15KT 3686 9697

MAXWELL
Special weather statement, Aug 6, 2:26 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
226 AM CDT SAT AUG 6 2016

OKZ007-008-060800-
GRANT OK-KAY OK-
226 AM CDT SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
NORTHWESTERN KAY COUNTIES UNTIL 300 AM CDT...

AT 223 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BRAMAN...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3678 9722 3687 9754 3700 9754 3700 9720
TIME...MOT...LOC 0723Z 285DEG 16KT 3694 9745

MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:35 AM CDTSpecial Weather StatementOUNKay25 min
Aug 6, 2:26 AM CDTSpecial Weather StatementOUNKay34 min
Aug 6, 3:13 AM CDTAreal Flood AdvisoryOUNKay4 hr
Aug 6, 4:07 AM CDTHeat AdvisoryOUNAtoka, Bryan, Carter, Cleveland, Coal, Garvin and 12 more39 hr
Aug 6, 6:34 PM CDTSpecial Weather StatementOUNBryan26 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.